Please help! A year ago I started getting cystic acne on my neck and then I noticed oily skin and acne on my back and then my hair started shedding. I used to only have to wash my hair once every four days and it has gotten to the point that I now have to wash every single day. I'm experiencing scalp burning the more oily I get and I can't stop my hair from falling. I got all my hormones tested and it came back that I have high dhea and testosterone levels and my endocrinologist dismissed me and said this is the new me and refused to help me. It's been a year now and I've lost half of my hair on my head. I've always had thick long nice hair and it's devastating. I have acne on my face neck back and even now upper arms. I have chin hairs as well. I have been reading about spironolactone and am considering finding a doc that will give it to me. I have 3 kids and a husband and it's getting very hard just to live day to day life. Ive tried natural things like testoquench and am on saw palmetto now but no change. I feel like I'm at the end of my rope and just need my hair to stop falling out.
Possibly yes as it is a medication of first resort, but even women need to be careful as it can cause hirsutism on the face so keep a close eye as Spironolactone works fast. Some side effects can last for 5 years or more.
Hi, I've been taking spironolactone, it is the generic form of Aldactone. You are given it when your body is producing to much aldosterone which it produced in the heart and burns all of the potassium in your system. I am a heart patient and take it as a potassium sparing diuretic. The condition that you are describing is one of an over active thyroid condition. It is also a sign that your pituitary gland isn't working properly.
You might want to get connected with a dermatologist. This will help make sure you've got the right diagnosis. Spironolactone only helps androgenetic alopecia, also called female pattern thinning.
It is possible to have high hormones and have another diagnosis so keep in mind we don't diagnose hair loss purely from blood tests.
I would encourage you to speak your physician and pharmacist about spironolactone. It does not cause hirsuitism (in fact it's used to treat hirsuitism).
Side effects include dizziness, mood changes, breast tenderness, breast enlargement, fatigue, decreased libido, irregular periods, hair shedding. It must never be used by women who plan to become or who may become pregnant - it can harm the baby.
A dermatologist can order blood tests for thyroid, iron, zinc, hemoglobin and various autoimmune parameters if deemed necessary. These may have already been done. Your dermatologist can also advise on other options including minoxidil and low level laser and can help with what sounds like seborrheic dermatitis. I can't encourage you enough to first get an accurate diagnosis and then proceed from there.
- Spironolactone Information for Consumers
- Spironolactone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Spironolactone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 14 Jun 2019 • 31 answers
Updated 25 Apr 2014 • 1 answer
Updated 4 Nov 2016 • 3 answers
Updated 29 Mar 2017 • 1 answer
Updated 7 Jul 2017 • 2 answers